EconPapers    
Economics at your fingertips  
 

Optimal Dynamic Nonlinear Income Taxes with No Commitment

Marcus Berliant () and John Ledyard

Public Economics from EconWPA

Abstract: We wish to study optimal dynamic nonlinear income taxes. Do real world taxes share some of their features? What policy prescriptions can be made? We study a two period model, where the consumers and government each have separate budget constraints in the two periods, so income cannot be transferred between periods. Labor supply in both periods is chosen by the consumers. The government has memory, so taxes in the first period are a function of first period labor income, while taxes in the second period are a function of both first and second period labor income. The government cannot commit to future taxes. Time consistency is thus imposed as a requirement. The main results of the paper show that time consistent incentive compatible two period taxes involve separation of types in the first period and a differentiated lump sum tax in the second period, provided that the discount rate is high or utility is separable between labor and consumption. In the natural extension of the Diamond (1998) model with quasi-linear utility functions to two periods, an equivalence of dynamic and static optimal taxes is demonstrated, and a necessary condition for the top marginal tax rate on first period income is found.

Keywords: Optimal Income Taxation; Time Consistency; Incentive Compatibility; Sequential Information Revelation; Optimal Dynamic Taxation (search for similar items in EconPapers)
JEL-codes: H21 D82 J22 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-dev, nep-dge, nep-mic, nep-pbe and nep-pub
Date: 2004-03-19, Revised 2005-08-13
Note: Type of Document - pdf; pages: 28
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (11) Track citations by RSS feed

Downloads: (external link)
http://econwpa.repec.org/eps/pe/papers/0403/0403004.pdf (application/pdf)

Related works:
Journal Article: Optimal Dynamic Nonlinear Income Taxes with No Commitment (2014) Downloads
Working Paper: Optimal Dynamic Nonlinear Income Taxes with No Commitment (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:wpa:wuwppe:0403004

Access Statistics for this paper

More papers in Public Economics from EconWPA
Series data maintained by EconWPA ().

 
Page updated 2017-12-06
Handle: RePEc:wpa:wuwppe:0403004